Winter Storm, Ottawa
- When
- January 28, 1:00 AM EST to 7:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Eight to eleven inches was reported.
A strong low pressure system reached Lower Michigan on January 28th. Blizzard conditions were common from North Dakota to southern Wisconsin, with snow falling heavily in Lower Michigan on the 28th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A strong low pressure system reached Lower Michigan on January 28th. Blizzard conditions were common from North Dakota to southern Wisconsin, with snow falling heavily in Lower Michigan on the 28th. Snowfall totals were generally from 4 to 10 inches, with a stripe of higher amounts along and north of Highway 10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 27, 11:01 PM EST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Grand Rapids MI 1101 PM EST Sun Jan 27 2019 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 316 PM EST Sun Jan 27 2019 - Moderate to heavy snow will develop late tonight and continue Monday. Total accumulations in the 8 to 12 inch range north of I-96 and 4 to 8 inch range south of I-96 are expected. - Dangerously cold air will move over the state Tuesday and air temperatures will struggle to reach 0 Wednesday. - Apparent temperatures (wind chills) will fall to -25 to -35 Tuesday night through Wednesday night. && .UPDATE... Issued at 947 PM EST Sun Jan 27 2019 Based on radar...observations and latest model data we delayed the onset of the heavier snow tonight and lower the overnight accumulations with this update. We did bump up the amounts for Monday so the overall storm total amounts did not change much. We are still looking at an impactful storm rolling in later tonight and more so on Monday. The combination of inch per hour rates...wind and very low wind chills will all combine to lead to the hazard. There is even some weakness in the stability showing up in the guidance which will help support the higher snow rates. Guidance is somewhat variable on the strength of the winds later tonight and on Monday...but confident is rather high on gusts topping 30 mph. I does look like the direction will be shifting considerably since the storm tracks eastward right through the CWA Monday into Tuesday. && .DISCUSSION...(This evening through next Sunday) Issued at 316 PM EST Sun Jan 27 2019 The forecast of heavy snow and brutally cold air is largely on track. 12z models continue to show 8 to 12 inches of snow north of I- 96 and 4 to 8 inches south of I-96 Tuesday. One of the potential problems with this forecast though is that the 3km NAM has been slowing down the onset of snowfall an hour or two per model run and now doesn't show snow developing until closer to 10z at the lake shore. If that's actually the case, snow won't begin in Lansing until 7am or so. We're still leaning on an earlier start time mainly because the GEM, ECMWF, and GFS continue to show snow developing at the lake shore by 08z or so. As such, we'll continue with our going accumulation forecast and time line. From a travel impact standpoint, the key to this is knowing that even if the snow starts a little later, it's still going to get here during the day and accumulate as noted above and travel will be seriously degraded as the day progresses. East wind gusting to 20-25 mph will result in blowing snow/drifting too especially on north/south roads such as US-131 and US-27. Visibilities will fall well below a mile at times. Arctic air will begin to flow in behind the low Monday night and highs Tuesday will only be in the teens. By Tuesday night, h8 temperatures fall to -34c over the southern cwa. Apparent temperatures will plummet to -30 to -35 by Wednesday morning and Thursday morning and highs Wednesday will be in the 0 to 5 below range. Lows Tuesday night and Wednesday night will be in the -8 to - 15 range. A warm up will then begin and temperatures will rise to the teens Friday and 30s by Saturday and near 40 by Sunday. The next system may actually produce some rain late in the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1100 PM EST Sun Jan 27 2019 A high impact winter storm will impact all TAF sites during the forecast period. The main forecast elements relevant to the TAF sites are as follows: - Confidence is high that all TAF sites will experience visibility at or below 1/2SM from roughly sunrise through mid- morning due to moderate to heavy and blowing snow. Visibility may drop below 1/4SM at times in heavier snow bands, but will defer to amendments to introduce such low visibilities when locations of bands become apparent. Snow intensity is expected to gradually decrease during the afternoon hours, first at AZO/BTL/JXN and then at MKG/LAN/GRR. However, blowing snow may remain an issue through the entire TAF period. - Winds will start easterly at all TAF sites and gust upwards of 25-30 kts. Winds will veer southeasterly and eventually southwesterly at AZO/BTL/JXN by early afternoon as a warm front lifts through Lower Michigan. At GRR/LAN, winds will also likely veer southerly to southwesterly toward 21Z/4PM, though it is possible that winds remain easterly through daylight hours. Winds will then turn northwesterly at all TAF sites after dark, all the while gusting in the 20-30 kts through the entire TAF period. Higher gusts are possible at MKG, especially after dark. - Lake effect snow and blowing snow may impact MKG/AZO/BTL toward the very end of the TAF period. For now, we will carry 3SM visibility though lower values are likely to be introduced in later TAF packages. && .HYDROLOGY... Issued at 316 PM EST Sun Jan 27 2019 An ice jam has formed on the Muskegon River downriver from Bridgeton in Newaygo County. Only minor flooding is occurring. Ice growth is up on our rivers and most should be covered over by next weekend. With the thickening ice, many streams and rivers will remain covered through any future short-lived warmups. The threat of ice jams continues into next week, primarily along any sections of river that are still in the process of freezing up. Ice jams can cause rapid changes in water levels, so anyone living or recreating near one of our rivers should pay extra attention to conditions over the next week. && .CLIMATE... Issued at 316 PM EST Sun Jan 27 2019 Here are the record low maximum and minimum temperatures for next week starting Tuesday and ending Saturday. Grand Rapids 1/29...7 in 1934, -16 in 1966 1/30...4 in 1899, -22 in 1951 1/31...4 in 1971, -20 in 1899 2/1....5 in 1971, -20 in 1899 2/2....2 in 1996, -11 in 1971 Lansing 1/29...6 in 1965, -28 in 1867 1/30...5 in 1899, -22 in 1867 1/31...5 in 1971, -14 in 1899 2/1....5 in 1966, -16 in 1918 2/2....4 in 1996, -37 in 1868 Muskegon 1/29...2 in 1899, -12 in 1966 1/30...6 in 1966, -6 in 1994 1/31...3 in 1971, -11 in 1918 2/1....3 in 1971, -22 in 1918 2/2....0 in 1996, -10 in 1985 && .GRR WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 PM EST Monday for MIZ064>067- 071>074. Winter Storm Warning until 7 PM EST Monday for MIZ037>040- 043>046-050>052-056>059. && UPDATE...MJS SYNOPSIS...04 DISCUSSION...04 AVIATION...Borchardt HYDROLOGY...63 CLIMATE...04
Hazardous Weather Outlook National Weather Service Grand Rapids MI 330 PM EST Sun Jan 27 2019 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 280830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 330 PM EST Sun Jan 27 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Snow will develop along the lake shore by 3 am and spready east. Several inches accumulation is expected by sunrise. Apparent temperatures of 10 to 20 below zero are expected tonight mainly across northern interior sections of Lower Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday Multi-day delays, cancellations, or closures are likely this week due to high-impact winter weather. - A snowstorm will deliver 4-8" (8-12") south (north) of I-96 Monday with significant impacts to travel. Blowing snow and decreasing temperatures will make snow removal and recovery efforts difficult, especially north of I-96. - A dangerous cold outbreak and additional lake effect snow showers will lead to dangerous to life threatening conditions Tuesday night through early Thursday morning. Apparent temperatures as low as 25 to 35 below zero are possible Tuesday night through Wednesday night. The lake effect snow will lead to low visibility, especially along the lake shore. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed; however, spotters are encouraged to relay snowfall reports to the National Weather Service office in Grand Rapids over the coming days.
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
Eight to eleven inches was reported.
Seven to eleven inches was reported.
Seven to eleven inches was reported.
Eight to eleven inches was reported.
Eight to eleven inches was reported.
Seven to ten inches was reported.
Twelve to as much as sixteen inches was reported.
Twelve to as much as sixteen inches was reported.
Twelve to as much as sixteen inches was reported.
Eight to eleven inches was reported.
Twelve to sixteen inches was reported.
Twelve to sixteen inches was reported.
Twelve to sixteen inches was reported.
Twelve to sixteen inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800537, 800538, 800539, 800540, 800541, 800542, 800543, 800544, 800545, 800546, 800547, 800548, 800549, 800550.